Indiana, 2019

Damaging Winds in Indiana, May 26, 2019

May 26, 2019 · NWS IND · 12 events in 6 counties and zones

An area of severe thunderstorms moved across northern portions of central Indiana during the early morning hours of May 26th. The storms produced straight-line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of severe thunderstorms moved across northern portions of central Indiana during the early morning hours of May 26th. The storms produced straight-line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 26, 1:43 AM EST, 47 minutes earlier.

Area forecast discussion, May 26, 1:43 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
243 AM EDT Sun May 26 2019

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 336 PM EDT Sat May 25 2019

An active weather pattern will remain in place with chances for
showers and thunderstorms and above normal temperatures for much
of the next week.

&&

.NEAR TERM /Overnight/...

Issued at 942 PM EDT Sat May 25 2019

Surface analysis this evening shows high pressure in place across
the deep south with warm and humid SW flow streaming across
Indiana. A cluster of thunderstorms had developed over SE Iowa and
NE Missouri. Skies across Central Indiana were continuing to clear
as convection related to the heating of the day continued to
diminish.

850mb-300mb model thicknesses suggest propagation of the Iowa
thunderstorms to reach Central Indiana late overnight. HRRR is
also in agreement...pushing showers/storms across the northern
parts of the forecast area after 09Z...persisting until nearly
14-15Z. Time heights and forecast soundings suggest ample moisture
and lift...thus have trended pops higher overnight than the
previous forecast.

Also given the expected clouds and rain...trended overnight low at
or above the model blends.

&&

.SHORT TERM /Sunday through Monday Night/...

Issued at 336 PM EDT Sat May 25 2019

Forecast focus is on timing for rain and storms for the remainder
of the holiday weekend. Unfortunately models are still not in good
agreement on timing of QPF over the area, so medium confidence is
going to be the best this forecaster can offer. That said, for
those with outdoor plans contingent on dry weather, here it goes.
An upper wave moving through during the late overnight/early
morning hours will have rain ongoing across much of northern and
central Indiana as Sunday morning begins. Expect this first wave
to move off to the east and allow for a few dry hours, starting
late morning (9-11 am) and ending in the early afternoon (1-3
pm), depending on your location. In the hourly forecast, show
this in the form of PoPs of 20-30 percent during the "most likely
to be dry" hours.

The potential problems with this timing is where the front sets
up. Fairly confident on the timing of the upper waves (early
morning, then arriving early to mid afternoon), but not confident
on the exact location of the front. This could again serve as a
focusing mechanism for convection and increase severe potential,
and it could legitimately set up anywhere in Indiana depending on
what happens with the first wave of convection in the early
morning.

Sunday night the upper wave will move out and convection will end,
bu the front possibly moving north through the area during the
day on Monday could prompt some showers and storms for the
holiday. Those chances are lower at this time due to uncertainty
regarding the frontal position, but the upper forcing looks far
less impressive than Sunday afternoon.

All of these waves over the same general area raises the concern
for flooding, and will have to monitor this closely going forward.
At this time not expecting a widespread threat, so will forgo any
flood headlines.

High tempertures Sunday will be highly dependent on cloud cover
and the aforementioned precipitation that develops. Went toward
the middle of guidance in the lower to mid 80s, with high humidity
as well. Monday should be a few degrees warmer.

&&

.LONG TERM /Wednesday through Sunday/...
Issued at 243 AM EDT Sun May 26 2019

The unsettled weather pattern will continue through much of the
period as a stagnant frontal boundary remains across the Ohio
Valley. Storm chances will continue Wednesday and Thursday with
the front in the region and surface waves rippling along the
boundary. Presence of a stronger wave passing through on Thursday
warrants higher pops as convective coverage likely to be more
widespread.

Extended guidance is hinting at a potential respite from the
chances for rain and storms by Friday and Friday night as the
boundary finally shifts south far enough to enable high pressure
over the Great Lakes to take hold. Any dry period would likely be
brief however as yet another frontal boundary swings into the
forecast area from the Great Lakes to bring a renewed threat for
rain and storms for much of next weekend.

With the upper level flow flattening and becoming more zonal
through much of the period...high temperatures will pull back into
a range from the mid 70s to the lower 80s for late week into next
weekend.

&&

.AVIATION /Discussion for the 260600 Tafs/...

Issued at 1142 PM EDT Sat May 25 2019

Mainly VFR conditions will be expected this taf period in between
periods of showers and thunderstorms.

VFR conditions are expected to continue the next few hours. SHRA
and TSRA are expected in the area after 09Z-10Z. Brief MVFR to
IFR conditions will be possible with any thunderstorm.

Showers and Storms over Central Illinois are expected to propagate
to central Indiana after 09Z. Models then suggest this short wave
will depart the area near 12Z before another short wave arrives
after 15Z. Ample moisture and forcing appear present. Thus will
trend toward VFR conditions with prevailing SHRA/vcts after 20Z-
21Z. Again...any shower or storm that strikes a taf site may
result in brief IFR conditions.

Sundays short wave should depart by 22Z-24Z...and a return to VFR
will be expected within the wake of the any storms overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...CP
NEAR TERM...Puma
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...JP
Hazardous weather outlook, May 25, 4:15 PM EST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
515 PM EDT Sat May 25 2019

INZ021-028>031-035>049-051>057-060>065-067>072-262115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
515 PM EDT Sat May 25 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible at times tonight. An isolated
strong to severe storm is possible. Warm and humid conditions will
continue.

Hazards: Gusty winds, torrential rain and lightning. Heat index
values near 90 across areas mainly along and south of Interstate 70
this evening.

Timing: Highest chances for thunderstorms will be through 8 pm and
again overnight after 2 am. Warm conditions will continue through
sunset.

Discussion: An upper level system will keep chances for showers and
thunderstorms around this evening, and another wave will bring more
chances later overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms will be possible at times Sunday, Memorial
Day, and Tuesday night through Thursday. Some of the storms could be
strong to severe at times, especially on Sunday. Heavy rain may
occur that could lead to flooding.

Discussion: A frontal boundary will meander across the region
over the next several days. This will provide a focus for periodic
threats for strong to possibly severe thunderstorms, and heavy
rainfall over the same areas could lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

The radar

The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
May 26, 2:30 AM EST
Where
Fountain County, 0.87 mi SE of Veedersburg
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.110, -87.260

Trees and utility lines were blown down due to damaging thunderstorm wind gusts. Scattered reports came in from around the county of this type of damage.

Thunderstorm Wind, Tippecanoe

When
May 26, 2:45 AM EST
Where
Tippecanoe County, 0.95 mi SW of Meadowbrook
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
40.391, -86.833

Siding and roof shingles were ripped off buildings at Crosswinds Apartments due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
May 26, 2:45 AM EST
Where
Tippecanoe County, 0.68 mi NNW of Eastwich
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.430, -86.833

A tree was blown down on Monitor Mill Drive due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
May 26, 2:45 AM EST
Where
Tippecanoe County, 0.69 mi N of Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.430, -86.870

Multiple tree limbs and utility lines were downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
May 26, 2:45 AM EST
Where
Tippecanoe County, 0.87 mi NW of Lafayette
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
40.430, -86.880

Trees and utility lines were blown down on Howell Street due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
May 26, 2:45 AM EST
Where
Tippecanoe County, Klondyke
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
40.470, -86.950

Trees and utility lines were blown down with debris everywhere due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
May 26, 2:46 AM EST
Where
Tippecanoe County, 0.3 mi S of (Laf)purdue Univ Laf
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.416, -86.931

A 58 mph thunderstorm wind gust was measured by the ASOS station at KLAF West Lafayette - Purdue University Airport.

Thunderstorm Wind, Carroll

When
May 26, 2:50 AM EST
Where
Carroll County, 1.48 mi SSW of Pyrmont
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
40.450, -86.690

A patio door was blown into a family room of a home due to damaging thunderstorm wind gusts. Trees and utility lines were blown down as well. A swing set was overturned.

Thunderstorm Wind, Howard

When
May 26, 3:35 AM EST
Where
Howard County, Kokomo
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.480, -86.130

An estimated 60 mph thunderstorm wind gust was observed in this location. There were multiple reports of trees and power lines down across Kokomo and Howard County due to damaging thunderstorm wind gusts. Some trees were down on vehicles.

Thunderstorm Wind, Howard

When
May 26, 3:43 AM EST
Where
Howard County, 0.42 mi E of (Okk)kokomo Muni Arp
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.530, -86.062

A 66 mph thunderstorm wind gust was measured by the AWOS station KOKK in Kokomo.

Thunderstorm Wind, Delaware

When
May 26, 4:30 AM EST
Where
Delaware County, 0.5 mi NNE of Delaware Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.237, -85.398

A 58 mph thunderstorm wind gust was measured by the ASOS station KMIE in Muncie.

Thunderstorm Wind, Randolph

When
May 26, 4:49 AM EST
Where
Randolph County, 0.16 mi ESE of Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.169, -84.977

A large and healthy tree had fallen on a car in the 300 block of East Thompson Street due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832475, 832477, 832478, 832479, 832480, 832481, 832057, 832482, 832060, 832063, 832066, 832484.